Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    no relief with Xopenex for tight chest?
    avatar
    sbslaton posted:
    My 12 year old son has asthma and when he has an asthma attack, he often feels it as chest tightness. Xopenex doesn't ease the tightness he feels. I'm wondering if certain rescue inhalers work better for some than others? He is also on Flovent daily. Thanks for any experience you might have with a similar situation.
    Reply
     
    avatar
    sgbl88 responded:
    Hi,

    I have two thoughts:
    First, his asthma could be worse that thought and he may need to be more agressive with treatment for a week or so. He may need to use his rescue inhaler at maximum dosage (frequency and number of puffs).

    Second, he may also have Vocal Cord Dysfunction (VCD). This is a condition where the vocal cord go into spasms and cause difficulty breathing. The discomfort from the spasms can be
    "referred" (felt) to the lungs when it is actually the vocal cords. VCD does not respond to rescue inhalers, but can be managed with speach therapy and breathing exercises.

    I hope that helps some.

    God bless.
    Sonya
    Jeremiah 29:11 For I know the thoughts that I think toward you, saith the LORD, thoughts of peace, and not of evil, to give you an expected end... Ye shall seek me, and find [me]
     
    avatar
    Aqua14 responded:
    I have a couple of thoughts.

    Has he been taught proper inhaler technique by the doctor or a nurse educator? Could be he's not inhaling at the right moment, and hence the Xopenex isn't getting to his lungs (or not enough of it, anyway). Maybe having him re-taught would solve the problem.

    Does he use a spacer? Sometimes that will help for younger kids. Even my 16 year old still uses a spacer. Using a spacer would be worth trying. Sometimes pediatricians' offices will give them to you for free. And if he used a spacer for his Flovent, too, he'd be getting more of the med in his lungs, which would help prevent attacks better.

    It might be worth trying an albuterol inhaler. You're right, we all react differently to medications and sometimes it takes some trial and error to find the one that works best for a particular person. He could expect more jitteriness from albuterol, though, since Xopenex (levalbuterol) has been "purified" to remove that albuterol side effect. If not albuterol, then I think MaxAir (pirbuterol) is still being manufactured so might be worth a try.

    Hopefully these ideas help you figure out what to do. Take care & good luck. Judy
     
    avatar
    amcate responded:
    Yes, I've found that different rescue inhalers vary in their effectiveness for me. Albuterol by itself does not always work for me, though it is in general a good rescue drug. Therefore the medicine I use combines albuterol with ipratropium bromide to create a stronger effect in the lungs. Occasionally that won't work either, so it's the nebulizer with albuterol and ipratropium bromide as a liquid that is then put into small droplets in the air that I inhale.

    Sometimes I have to take one neb treatment after another (piggyback) if the lungs don't open. My heart will feel like it's beating so fast that it will jump out of my chest and tear away from it's lining (or whatever it's called). So, the allergist told me to continue with the combination drug (albuterol and ipratropium bromide) in the nebulizer, but if I have to piggy back then the second neb treatment should be Xopenex since it doesn't have as many side effects, then the third should go back to the combination drug.

    Also, as already mentioned, a more aggressive program for the FloVent might temporarily be needed, or if it's really bad (life threatening), then a short course of prednisone.
     
    avatar
    sbslaton replied to amcate's response:
    Thanks to everyone who responded -- I appreciate all the comments. You all have good ideas/input and we'll begin working through these possibilities to see if any of them make a difference.

    Thanks once again!

    Susan


    Helpful Tips

    exercise
    I ve been trying to inmporve the slight asthma i have by exercising more More
    Was this Helpful?
    12 of 14 found this helpful

    Helpful Resources

    Be the first to post a Resource!

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Asthma and Allergies Center